High Wind, Parmer
- When
- April 1, 2:05 PM CST
- Where
- Parmer forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Strong southwest to westerly winds were common across the west Texas South Plains on the 1st. Although these winds were largely sustained in the 25 to 35 mph range, an isolated severe gust of 60 mph was recorded by the Texas Tech University West Texas Mesonet near Friona (Parmer County) shortly after 14:00 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong southwest to westerly winds were common across the west Texas South Plains on the 1st. Although these winds were largely sustained in the 25 to 35 mph range, an isolated severe gust of 60 mph was recorded by the Texas Tech University West Texas Mesonet near Friona (Parmer County) shortly after 14:00 CST. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 11:28 AM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1228 PM CDT THU APR 1 2010 .AVIATION... WIND SPEEDS HAVE BEEN SLOW TO INCREASE THANKS TO THE HIGH CLOUD DECK IN PLACE. HOWEVER...COULD STILL SEE GUSTS APPROACHING 30 KNOTS AT TIMES AT BOTH TAF SITES WITH SOME PERIODS OF BLOWING DUST AT KLBB THAT COULD POTENTIALLY DROP VISIBILITIES A BIT. NEXT ISSUE IS THE POSSIBILITY OF THUNDERSTORMS NEAR THE KCDS TERMINAL LATE TONIGHT INTO FRIDAY MORNING. OPTED TO PLACE IN CB REMARK AS OPPOSED TO TEMPO GROUP AS CONFIDENCE IS NOT HIGH AT ALL AS TO WHEN STORMS WILL DEVELOP AND HOW WIDESPREAD COVERAGE WILL BE. WILL NEED TO WATCH THROUGH THE AFTERNOON AND EVENING TO EVALUATE WHETHER TEMPO WILL NEED TO BE REINSERTED. JORDAN && .PREV DISCUSSION... /ISSUED 640 AM CDT THU APR 1 2010/ AVIATION... GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS THE AREA TODAY. SUSTAINED SPEEDS MAY APPROACH 30 KTS AT KLBB AND COULD REQUIRE AN AWW FOR A PERIOD THIS AFTERNOON. AREAS OF BLOWING DUST WILL ALSO DEVELOP ON THE CAPROCK AND MAY CAUSE LOCAL VISIBILITY REDUCTIONS...BUT VFR CONDITIONS SHOULD PREVAIL. TONIGHT...WINDS WILL DIMINISH GRADUALLY BUT IT WILL REMAIN BREEZY. THUNDERSTORM DEVELOP IS POSSIBLE ALONG A DRYLINE FROM WESTERN OKLA INTO THE SRN ROLLING PLAINS. ADDED A PROB30 TSRA TO KCDS FOR THIS POTENTIAL. CONSIDERABLE CLOUDINESS IS EXPECTED AOA 10 KFT. A WESTERLY WIND SHIFT WILL MOVE ACROSS THE AREA AFTER MIDNIGHT. PREV DISCUSSION... /ISSUED 411 AM CDT THU APR 1 2010/ SHORT TERM... THE APPROACH OF SHARP SHORTWAVE FROM THE WEST WILL LEAD TO A VARIETY OF WEATHER TODAY/TONIGHT...FROM A HIGH FIRE DANGER AND STRONG WINDS ON THE CAPROCK TO A CHANCE OF THUNDERSTORMS IN THE EAST TONIGHT. EARLY THIS MORNING...50 KT SRLY LLJ WAS RETURNING LOW-LVL MOISTURE BACK TO WEST TEXAS. AS OF 3 PM...WTXM OBS SHOWED 50F DEWPOINTS MOVING INTO OUR SRN ZONES. ALL INDICATIONS ARE THAT THIS MOISTURE IS SHALLOW...ESPECIALLY ON THE CAPROCK...AND WILL BE READILY SCOURED ONCE DEEP MIXING OCCURS THIS MORNING. THE LATEST NAM STALLS THE DRYLINE IN THE EASTERN ROLLING PLAINS THIS AFTERNOON AS PRESSURE FALLS TO THE WEST RESULT IN A BACKED WIND FIELD OFF THE CAPROCK. PACIFIC-TYPE FRONT WILL MOVE ACROSS THE AREA AND MERGE WITH THE DRYLINE AFTER MIDNIGHT. MEANWHILE...UP ON THE CAP...IT IS EXPECTED TO BECOME WINDY AS DEEP DRY ADIABATIC BL ALLOWS MIXING TO TAP INTO FAST 40+ KT FLOW ABOVE 700MB. ADDED BLOWING DUST MENTION ACROSS MUCH OF THE CAPROCK. THE TRACK OF THE MID-LVL WIND MAX FAVORS THE HIGHEST WIND SPEEDS ACROSS THE FAR SW PANHANDLE AND NRN AND WRN SPLNS WHERE IT LOOKS LIKELY THAT WIND SPEEDS WILL REACH ADVISORY CONDITIONS...WITH FCST SPEEDS MORE BORDERLINE FROM THE CENTRAL SPLNS ON SOUTH AND EAST. WILL ISSUE A WIND ADVISORY FOR MOST OF THE CAPROCK. TEMPERATURES ARE EXPECTED TO DROP OFF SOMEWHAT DUE TO THE APPROACH OF TROUGH AND CONSIDERABLE CLOUD COVER BUT STILL REMAIN WELL ABOVE AVERAGE FOR MOST LOCATIONS. THIS EVENING...HEIGHT FALLS AND DPVA WITH THE INCOMING TROUGH WILL RESULT IN INCREASING LARGE-SCALE ASCENT ACROSS THE FA. THIS SHOULD COINCIDE WITH ENHANCED LOW-LVL CONVERGENCE/WAA ALONG AND JUST EAST OF THE DRYLINE/FRONT. THIS FORCING MAY BE SUFFICIENT FOR TSTM INITIATION. GUIDANCE HINTS THAT THIS DEVELOPMENT MAY OCCUR FIRST IN NW OKLA...THEN EXPAND SSWD THROUGH THE ROLLING PLAINS DURING THE EARLY MORNING HRS FRIDAY. LONG TERM... BY THE START OF THE LONG TERM FORECAST ON FRIDAY MORNING THE PACIFIC FRONT/DRY LINE WILL BE NEARLY THROUGH THE AREA. CONVECTION COULD LINGER UNTIL LATE FRIDAY MORNING OFF THE CAPROCK. UPPER LEVEL LIFT WILL BE PRESENT OVER THE AREA ALL DAY ON FRIDAY. WITH DEW POINTS STILL HIGH EAST OF THE DRY LINE...SURFACE INSTABILITY OF 1000-1500 J/KG ARE STILL PRESENT OFF THE CAPROCK. BY FRIDAY EVENING...WINDS WILL SHIFT TO THE NORTHWEST ALONG WITH A SLIGHT INCREASE IN SURFACE DEW POINTS LEADING TO WEAK SURFACE INSTABILITY ON THE ORDER OF 100-200 J/KG. IN ADDITION...FRONTOGENETICAL FORCING ON THE REAR SIDE OF THE UPPER LEVEL TROUGH WILL KEEP POPS GOING THROUGH FRIDAY EVENING AND EARLY MORNING HOURS ON SATURDAY. UPPER LEVEL RIDGING WILL THEN DOMINATE THROUGH THE WEEKEND WITH TEMPERATURES WARMING THROUGH EARLY NEXT WEEK. A STRONG DRYLINE WILL COME BACK INTO THE AREA EARLY ON MONDAY. MODELS THEN GREATLY DIVERGE IN THEIR SOLUTIONS BY THE MIDDLE OF NEXT WEEK. THE LATEST GFS MODEL RUN BRINGS A SYSTEM ACROSS THE CENTRAL PART OF THE COUNTRY MONDAY THROUGH TUESDAY. THIS WOULD ALSO DRIVE A COLD FRONT THROUGH THE AREA ON TUESDAY. HOWEVER...THE ECM KEEPS THIS SYSTEM MUCH FURTHER WEST AND DROPS MORE UPPER LEVEL ENERGY SOUTH ACROSS WEST TEXAS WEDNESDAY INTO THURSDAY. IN ADDITION...GFS ENSEMBLE MEMBERS FAVOR THE OPERATIONAL RUN OF THE GFS WHILE CANADIAN ENSEMBLE RUNS FAVOR THE ECM. HAVE CHOSEN THE GFS AT THE MOMENT GIVEN THE CONSISTENCY IN ITS MODEL RUNS. OF MORE CERTAINTY IS BREEZY TO WINDY CONDITIONS DURING THE AFTERNOON HOURS FOR MUCH OF THE WEEK AHEAD. JDV FIRE WEATHER... DESPITE THE RETURN OF SHALLOW LOW-LVL MOISTURE ACROSS MUCH OF THE CWFA TONIGHT...THERE IS A HIGH CONFIDENCE THAT CRITICAL FIRE WX CONDITIONS WILL DEVELOP ACROSS MOST OF THE CFWA THU AFTERNOON. DEEP MIXING OF FAST AND DRY SOUTHWESTERLY FLOW SHOULD RAPIDLY DRY OUT ALL BUT THE EASTERN-MOST COUNTIES AND ALTHOUGH TEMPS WILL COOL SOMEWHAT FROM THE RECORD-SETTING WARMTH OF THE PAST TWO DAYS...WIND SPEEDS WILL BE HIGHER AND OUR FINE FUELS CONTINUE TO DRY OUT. THE DRYLINE IS EXPECTED TO STALL ACROSS THE EASTERN ROLLING PLAINS THIS AFTERNOON AND MOISTURE LEVELS SHOULD REMAIN ABOVE RED FLAG CRITERIA IN THAT AREA. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN ON FRIDAY DESPITE THE COOLER TEMPERATURES BEHIND A COLD FRONT. WINDS WILL INCREASE DURING THE AFTERNOON HOURS ESPECIALLY ACROSS SOUTHERN ZONES. THIS COUPLED WITH DRY AIR FILTERING IN BEHIND A DRYLINE ON FRIDAY AFTERNOON WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 78 42 54 29 69 / 0 10 20 10 0 TULIA 83 47 56 33 70 / 0 10 20 20 0 PLAINVIEW 84 48 57 33 71 / 0 10 20 10 0 LEVELLAND 85 46 60 33 73 / 0 10 10 10 0 LUBBOCK 86 49 63 35 72 / 0 10 20 10 0 DENVER CITY 86 45 63 32 73 / 0 10 10 10 0 BROWNFIELD 87 48 64 33 74 / 0 10 10 10 0 CHILDRESS 87 55 65 38 75 / 0 30 20 20 10 SPUR 88 53 67 37 74 / 10 20 20 10 0 ASPERMONT 86 58 69 39 76 / 10 30 20 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>037-039>043. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES: TXZ033-034-039>043. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039-040. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1230 PM CDT THU APR 1 2010 TXZ021>044-021100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1230 PM CDT THU APR 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE AFTER MIDNIGHT...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG A DRYLINE LOCATED FROM THE FAR SOUTHEAST TEXAS PANHANDLE THROUGH THE SOUTHERN ROLLING PLAINS. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT DEVELOP. NON PRECIPITATION LATE THIS MORNING TO EARLY EVENING...SUSTAINED SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 55 MPH ARE EXPECTED ACROSS MUCH OF THE CAPROCK. AREAS OF BLOWING DUST MAY CAUSE LOCALLY HAZARDOUS DRIVING CONDITIONS. A WIND ADVISORY IS IN EFFECT FOR THIS AREA FROM 12 PM TO 8 PM. FIRE WEATHER FIRE WEATHER CONDITIONS WILL BECOME CRITICAL TODAY AS GUSTY SOUTHWEST WINDS COMBINE WITH VERY DRY AIR...ABOVE NORMAL TEMPERATURES...AND A VERY HIGH TO EXTREME FIRE DANGER. A RED FLAG WARNING IS IN EFFECT FOR THE OUTLOOK AREA EXCEPT FOR THE EASTERN ROLLING PLAINS FROM 12 PM TO 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AGAIN ON FRIDAY AFTERNOON ACROSS THE SOUTHERN SOUTH PLAINS. A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AREA. JORDAN
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217525.